Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Lincoln, IL

August 16, 2018Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 2018, 10:25 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 10:25 PM CDT (03:25 UTC)
Expired
Aug 16, 2018, 11:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 10:40 PM CDTTSTM WND DMGSpringfield, ILA FEW TREES BLOWN DOWN IN SPRINGFIELD NEAR INTERSECTION OF LINCOLN AND WASHINGTON STREETS AND NORTH GRANT AND SHENANDOAH STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KILX 170325
SVRILX
ILC129-167-170415-
/O.NEW.KILX.SV.W.0135.180817T0325Z-180817T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1025 PM CDT THU AUG 16 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Menard County in central Illinois...
  Northwestern Sangamon County in central Illinois...

* Until 1115 PM CDT.

* At 1024 PM CDT, a severe thunderstorm was located near Athens, or
  11 miles northwest of Springfield, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Chatham, Sherman, Rochester, Riverton, Athens,
  Williamsville, Pleasant Plains, Jerome, Southern View, Leland
  Grove, Grandview, Spaulding, Dawson, Clear Lake, Curran, Cantrall,
  Capital Airport, Salisbury and Farmingdale.

Those attending the Illinois State Fair are in the path of this 
storm and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS. 
SEEK SHELTER NOW!

This includes the following highways...
 Interstate 55 between mile markers 89 and 107.
 Interstate 72 between mile markers 90 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3989 8993 4003 8976 3987 8941 3965 8969
TIME...MOT...LOC 0324Z 308DEG 17KT 3992 8979 

HAIL...1.00IN
WIND...60MPH
 
$$

37
2 follow-up statements
211 
WWUS53 KILX 170349
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1049 PM CDT THU AUG 16 2018

ILC129-170358-
/O.CAN.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Menard-
1049 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
      3971 8975
TIME...MOT...LOC 0348Z 315DEG 27KT 3979 8962 

$$

ILC167-170415-
/O.CON.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Sangamon-
1049 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL SANGAMON COUNTY...

At 1048 PM CDT, a severe thunderstorm was located over Springfield,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, Williamsville,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Clear Lake, Curran and Capital Airport.

Those attending the Illinois State Fair are in the path of this 
storm and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS. 
SEEK SHELTER NOW!

This includes the following highways...
 Interstate 55 between mile markers 89 and 107.
 Interstate 72 between mile markers 91 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
      3971 8975
TIME...MOT...LOC 0348Z 315DEG 27KT 3979 8962 

HAIL...1.00IN
WIND...60MPH
 
$$

37
105 
WWUS53 KILX 170412
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1112 PM CDT THU AUG 16 2018

ILC167-170420-
/O.EXP.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Sangamon-
1112 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY WILL
EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However hail, 
gusty winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Sangamon County until midnight.

LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
      3971 8975
TIME...MOT...LOC 0410Z 308DEG 17KT 3973 8952 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:57 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 16, 9:57 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
957 PM CDT Thu Aug 16 2018

.UPDATE...
Issued at 955 PM CDT Thu Aug 16 2018

Storm weather moving se into central IL late this Thu evening.
Updated the forecast to address the chances of showers and
thunderstorms rest of tonight, with a few strong to severe
thunderstorms occurring at late evening from I-55 west, including
a storm moving se toward the SPI airport and IL State
Fairgrounds. A 581 dm 500 mb low over central IA near Des Moines
will track track se into the IL river valley by 12Z/7 am Friday. A
cluster of showers and thunderstorms along and nw of I-55 will
track se over rest of central and southeast IL rest of tonight,
and then diminish over nw CWA during overnight. Some storms could
have hail around 1 inch or a bit larger, wind gusts of 60 mph and
also getting some reports of wall clouds and funnel clouds nw of
IL State fairgrounds. Patchy fog expected to develop during
overnight in humid air mass. Lows overnight in the 68-72F range.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 258 PM CDT Thu Aug 16 2018

Widely scattered showers and thunderstorms have developed across
central Illinois this afternoon...with a broken line of convection
further west across central Iowa in association with a vigorous
upper low. As the low pivots eastward, stronger synoptic forcing
will help increase the areal coverage of convection across the
KILX CWA from mid-evening through the overnight hours. With the
850mb jet streak increasing to 20-30kt and orienting itself toward
east-central and southeast Illinois after midnight, it appears the
greatest coverage of storms will materialize east of I-55
overnight. Based on latest CAMs, have started the evening with
just low chance PoPs...then have increased to high chance to
likely west of I-55 toward midnight. After midnight, have
shifted the likely PoPs to east of the I-55 corridor as the LLJ
cranks up. Overnight lows will be in the upper 60s and lower 70s.

Showers and thunderstorms will be ongoing across the E/SE Friday
morning, then will taper off from west to east toward midday.
Additional scattered activity will be possible through the
afternoon into the early evening as the upper low tracks through
the region. High temperatures will generally be in the lower 80s.
Once the low pushes off to the east, subsidence on its back side
will result in a return to dry conditions across the board by
Friday night.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 258 PM CDT Thu Aug 16 2018

Warm and dry weather will be the rule over the upcoming weekend,
with high temperatures reaching the middle to upper 80s both
Saturday and Sunday. The next significant chance for rain will
hold off until late Sunday night into Monday as yet another
vigorous short-wave trough digs into the Midwest. Based on timing
of this wave, have gone with likely PoPs for showers/thunder
Monday afternoon. Once this wave passes, a few lingering showers
will be possible into Tuesday...followed by cooler/drier weather
for the middle of next week. Highs will drop into the middle to
upper 70s for Tuesday and Wednesday before moderating to the lower
80s by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 659 PM CDT Thu Aug 16 2018

Isolated to scattered thunderstorms are moving into areas of
central IL west of I-55 this evening. These thunderstorms will be
the main aviation impact initially tonight as they slowly cross
eastward through the area. Isolated MVFR or worse vsby and cigs as
well as strong gusty winds may be associated with any
thunderstorms. Overnight as thunderstorms diminish, fog will
develop after 06Z, and have included IFR vsby at KPIA, and MVFR at
sites farther southeast, until 14Z. Friday after 16-17Z,
additional thunderstorms will be possible, with higher
probabilities along the I-74 corridor terminals. Winds SW under 10
kts, becoming light and variable overnight, then shifting to NW
under 10 kts Friday after 15Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...07
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, Aug 16, 3:29 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
329 PM CDT Thu Aug 16 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
329 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered strong to severe storms are possible tonight as a
weather system moves across the state. A few of the storms tonight
could produce strong wind gusts, as well as locally heavy rainfall
and deadly lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible Friday. No severe weather
is expected at this time. There will be periodic chances for
thunderstorms again starting Sunday night and continuing into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Auten

In the hours before

Special weather statement, Aug 16, 8:26 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
826 PM CDT THU AUG 16 2018

ILZ036-040-041-047-170200-
Mason-Schuyler-Cass-Fulton-
826 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...NORTH
CENTRAL CASS...NORTHEASTERN SCHUYLER AND SOUTHWESTERN MASON COUNTIES
UNTIL 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm over
Astoria, or 12 miles northeast of Rushville, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Astoria, Ipava, Browning, Marbletown, Bluff City and Snicarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4016 9053 4036 9035 4031 9008 4003 9029
TIME...MOT...LOC 0125Z 288DEG 15KT 4021 9035

37
Special weather statement, Aug 16, 8:34 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
834 PM CDT THU AUG 16 2018

ILZ047-048-170200-
Menard-Cass-
834 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MENARD...NORTHWESTERN
SANGAMON AND EAST CENTRAL CASS COUNTIES UNTIL 900 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tallula, or 15 miles east of Virginia, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Petersburg, Tallula, Newmansville, Lincolns New Salem and Atterberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4008 9003 4011 8977 3990 8977 3990 9003
TIME...MOT...LOC 0133Z 269DEG 15KT 3999 8993

37
Special weather statement, Aug 16, 8:42 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
842 PM CDT THU AUG 16 2018

ILZ048-170215-
Menard-
842 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...NORTHWESTERN SANGAMON
AND EASTERN CASS COUNTIES UNTIL 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 16 miles east of Virginia, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Petersburg, Athens, Greenview, Tallula, Lincolns New Salem and
Atterberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 8972 3992 8973 3992 8977 3990 8977
      3990 8999 4008 9000
TIME...MOT...LOC 0142Z 269DEG 15KT 4000 8991

37
Special weather statement, Aug 16, 9:36 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
936 PM CDT THU AUG 16 2018

ILZ041-047-048-170315-
Mason-Menard-Cass-
936 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENARD...EASTERN
CASS...SOUTHWESTERN MASON AND NORTHEASTERN MORGAN COUNTIES UNTIL 1015
PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chandlerville, or 9 miles north of Virginia, moving southeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Chandlerville, Bath, Kilbourne, Oakford, Philadelphia, Newmansville
and Atterberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4019 9016 4009 8980 3987 9004 3987 9009
      4004 9029
TIME...MOT...LOC 0236Z 302DEG 15KT 4008 9015

37
Special weather statement, Aug 16, 9:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
957 PM CDT THU AUG 16 2018

ILZ042-051-170330-
Logan-Sangamon-
957 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
CHRISTIAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverton, or 7 miles northeast of Springfield, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Springfield, Sherman, Riverton, Williamsville, Mechanicsburg,
Grandview, Spaulding, Dawson, Buffalo, Clear Lake and Roby.

This includes the following highways...
 Interstate 55 between mile markers 98 and 103, and between mile
markers 107 and 108.
 Interstate 72 between mile markers 104 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 8956 3989 8925 3977 8932 3977 8936
      3976 8936 3974 8939 3974 8941 3976 8942
      3971 8943 3983 8963
TIME...MOT...LOC 0257Z 289DEG 20KT 3986 8954

37
Local storm report, Aug 16, 10:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             3 SSW ATHENS            39.92N 89.75W
08/16/2018  E1.75 INCH       MENARD             IL   PUBLIC

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:01 PM CDTSpecial Weather StatementILXSchuyler29 min
Aug 16, 8:26 PM CDTSpecial Weather StatementILXCass34 min
Aug 16, 8:34 PM CDTSpecial Weather StatementILXMenard26 min
Aug 16, 8:42 PM CDTSpecial Weather StatementILXMenard33 min
Aug 16, 9:10 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon50 min
Aug 16, 9:36 PM CDTSpecial Weather StatementILXCass39 min
Aug 16, 9:51 PM CDTSevere Thunderstorm WarningILXCass, Menard39 min
Aug 16, 9:57 PM CDTSpecial Weather StatementILXSangamon33 min
Aug 16, 11:01 PM CDTSpecial Weather StatementILXMcLean, Woodford44 min
Aug 16, 11:09 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon51 min
Aug 16, 11:45 PM CDTAreal Flood AdvisoryILXSangamon3 hr
Aug 17, 12:10 AM CDTFlash Flood WarningILXChristian, Morgan, Sangamon77 min
Aug 17, 12:52 AM CDTSpecial Weather StatementILXChampaign23 min
Aug 17, 12:55 AM CDTSpecial Weather StatementILXMoultrie35 min
Aug 17, 1:37 AM CDTSpecial Weather StatementILXChampaign38 min
Aug 17, 1:52 AM CDTSevere Thunderstorm WarningILXChampaign26 min
Aug 17, 2:02 AM CDTSpecial Weather StatementILXClark43 min
Aug 17, 12:30 PM CDTSpecial Weather StatementILXCass, Champaign, Christian, DeWitt, Douglas, Fulton and 19 more6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.